Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
August 22, 2014, 09:42:49 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 635754
  • Total Topics: 48233
  • Online Today: 240
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Truvada and High Potassium levels  (Read 3831 times)

0 Members and 1 Guest are viewing this topic.

Offline just_joe

  • Member
  • Posts: 42
Truvada and High Potassium levels
« on: July 23, 2007, 02:05:34 AM »
About six months ago I was cruising along, feeling fine and on Truvada. I had been on it for quite a while. One weekend I started feeling like crap. I was very week and was having trouble lifting my arms and legs and experiencing tremors. I went to the doctor thinking it was something neurological. He did blood and sent me for and CT and MRI. While having the MRI done I got a call from my doctor stating the my labs were back and I was to go directly to the ER because I had a potassium level of 6.7! From all of this the doctor realized that the long term use of Truvada had caused these spikes in my potassium. He took me off the Truvada and put me on Virad three times a week with Emtriva. My potassium levels came down and everything has been good. He told me that they have found that 1 in 15 patients may experience this situation from long term use of Truvada. Has anyone had a similar experience?

Offline aztecan

  • Member
  • Posts: 5,394
  • 29 years positive, 57 years a pain in the butt
Re: Truvada and High Potassium levels
« Reply #1 on: July 23, 2007, 11:00:50 AM »
Hey Just Joe,

This is the first I have heard about Truvada causing high potassium levels. I know that potassium levels can be tricky - too little or too much can be potentially dangerous.

Thanks for the alert.

HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

Offline allanq

  • Member
  • Posts: 689
  • still life with pills
Re: Truvada and High Potassium levels
« Reply #2 on: July 23, 2007, 11:32:27 AM »
Truvada is a combination of Viread and Emtriva. If your doctor took you off Truvada, it wouldn't make sense to subsitute Viread and Emtriva. If all he wanted to do was to reduce the dose to three times a week, it seems he could have done that with Truvada.

Allan
Top (Breakfast): Prezista, Norvir, Isentress, Zoloft (2), Glyburide (2), Aspirin
Bottom right (Dinner): Prezista, Norvir, Isentress
Bottom left (Bedtime): Sustiva, Trazodone (2), Lipitor, Septra (no longer taking this)
Center: Alprazolam (Xanax)
Not shown: various vitamins & supplements

Offline redhotmuslbear

  • Member
  • Posts: 605
  • A genuine certified freak of nature, and a hot one
Re: Truvada and High Potassium levels
« Reply #3 on: July 23, 2007, 11:52:45 AM »
Agree with the comments re the pill switch not sounding right.  Potassium regulation involves the kidneys, and Viread or Truvada could be causing the problem or exacerbating one that was brewing before.  Did the doc not recommend following a diet similar to one used by kidney transplant recipients?  A former co-worker with a husband with a borrowed kidney used to talk about his K restrictions.... I'll see if I can find out more.
"The real problem is not whether machines think but whether men do." - BF Skinner
12-31-09   222wks VL  2430 CD4 690 (37%)
09-30-09   208wks VL  2050  CD4 925 (42%)
06-25-08   143wks VL  1359  CD4 668 (32%)  CD8 885
02-11-08   123wks off meds:  VL 1364 CD4 892(40%/0.99 ratio)
10-19-07   112wks off meds:   VL 292  CD4 857(37%/0.85 ratio)

One copy of delta-32 for f*****d up CCR5 receptors, and an HLA B44+ allele for "CD8-mediated immunity"... beteer than winning Powerball, almost!

Offline just_joe

  • Member
  • Posts: 42
Re: Truvada and High Potassium levels
« Reply #4 on: July 23, 2007, 05:43:37 PM »
At the time this all took place my M.D. did ask me to change my diet and hydrate. The only reason I can assume he changed the med regime to the Viread three times a week was because he thought the dose of Truvada daily over the expanded period of time was causing the spike in Potassium and the Emtriva still needed to be given daily. I specifically asked him about why this happened and he told me it was a trend that they were now seeing in 1 out of 15 patience that have been on long term use of Truvada. Since the switch I've had normal potassium levels and I have no diet restrictions.

Offline BT65

  • Global Moderator
  • Member
  • Posts: 9,908
Re: Truvada and High Potassium levels
« Reply #5 on: July 24, 2007, 09:10:34 PM »
I never experienced this on Truvada, but I'm resistant to it now, so I don't take it.  Interesting though...
I've never killed anyone, but I frequently get satisfaction reading the obituary notices.-Clarence Darrow

Offline newt

  • Member
  • Posts: 3,878
  • the one and original newt
Re: Truvada and High Potassium levels
« Reply #6 on: July 27, 2007, 06:54:01 AM »
Just to say that the switch to a separate Viread 3 x week + Emtriva (daily) is more sensible than it sounds. This would be in line with the approach for using this drug in renal insufficiency. A different nuke would of course be the alternative way to manage this.

- matt
"The object is to be a well patient, not a good patient"

Offline jack

  • Member
  • Posts: 1,578
  • fomerly the loser known as Jake
Re: Truvada and High Potassium levels
« Reply #7 on: July 30, 2007, 03:34:30 PM »
I have not experienced your situation but I have done all three drugs. The thing that is really weird to me is both viread and emtriva made me very sick and nauseated 24/7,and I know it was those drugs doing it because the moment I stopped them,I felt like a human again, but Truvada does not make me ill at all. I dont get it,it makes no sense.

Offline just_joe

  • Member
  • Posts: 42
Re: Truvada and High Potassium levels
« Reply #8 on: July 30, 2007, 03:58:23 PM »
So much of all the drug thing makes no sense. I've been a lucky guy where as my side effects have been very few. Sometimes I think I have a cast iron stomach. :)

Offline Christine

  • Member
  • Posts: 1,069
Re: Truvada and High Potassium levels
« Reply #9 on: July 30, 2007, 05:16:02 PM »
I had not heard about the potassium levels either. Thank you for posting it.

Christine
Poz since '93. Currently on Procrit, Azithromax, Pentamidine, Valcyte, Levothyroxine, Zoloft, Epzicom, Prezista, Viread, Norvir, and GS-9137 study drug. As needed: Trazodone, Atavan, Diflucan, Zofran, Hydrocodone, Octreotide

5/30/07 t-cells 9; vl 275,000

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.